Kansas, 2007

Hail and Damaging Winds in Kansas, May 31, 2007

May 31, 2007 · NWS ICT · 28 events in 10 counties and zones

A strong upper level disturbance approaching from the northwest spawned a powerful squall during the evening hours of May 31st. The squall line moved east to southeast across portions of central and south-central Kansas, producing large hail and high winds in its path.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$1.6 million
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A strong upper level disturbance approaching from the northwest spawned a powerful squall during the evening hours of May 31st. The squall line moved east to southeast across portions of central and south-central Kansas, producing large hail and high winds in its path. 90 to 100 mph winds hit the community of Moundridge in southeast McPherson County, inflicting a narrow swath of substantial damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 31, 5:16 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, May 31, 5:16 PM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
616 PM CDT THU MAY 31 2007

.UPDATE FOR AVIATION SECTION...

.AVIATION... 00Z TAFS RSL/SLN/HUT/ICT/CNU
WIDELY SCATTERED TS LIKELY WEST OF INTERSTATE 135 THIS EVENING AS
850 LOW-LEVEL JET INCREASES WATER VAPOR TRANSPORT INTO THE AREA.
STRONGEST LIFT PROGGED 05Z THRU 12Z IN CENTRAL KS PER GFS /NAM-
WRF. SO ORGANIZED CONVECTION POSSIBLE IN THAT TIME WINDOW. WILL
THEREFORE CARRY TEMPO TS GROUPS AT RSL/SLN/HUT 05Z-10Z.
UNCERTAINTIES EXIST REGARDING CONVECTIVE CLOUD DEBRIS AND IMPACT
ON HEATING FRIDAY...SO WILL ONLY CARRY VCTS OR VCSH AT TAF SITES
BEYOND 12Z FRIDAY DESPITE COLD FRONT IN AREA.

JMC

&&

.PREV DISCUSSION... /ISSUED 327 PM CDT THU MAY 31 2007/

DISCUSSION...
FORECAST CHALLENGES/CONCERNS FOCUS ON SEVERE THUNDERSTORM/HEAVY
RAIN/FLOODING POTENTIAL TONIGHT THROUGH FRIDAY.

RATHER COMPLEX SCENARIO EXPECTED TO UNFOLD TONIGHT.
CURRENTLY...SHOWERS/THUNDERSTORMS ARE BREAKING OUT ACROSS
WEST/NORTHWEST/NORTHERN KANSAS AND SOUTHERN NEBRASKA IN ZONE OF
850-700MB WARM/MOIST ADVECTION AHEAD OF SHORTWAVE ENERGY ROTATING
SOUTHEAST OUT OF THE NORTHERN/CENTRAL ROCKIES. ANTICIPATE THIS
ACTIVITY TO CONTINUE TO MOVE/DEVELOP EAST/SOUTHEAST THROUGH THE
EVENING HOURS...WITH MORE DEVELOPMENT POSSIBLE FARTHER SOUTHWEST
OVER WESTERN/SOUTHWEST KANSAS...AS SHORTWAVE ENERGY AND COLD FRONT
ENCROACH FROM THE NORTHWEST. LOW-LEVEL MOISTURE CONTINUES TO SURGE
NORTHWARD INTO SOUTHERN AND WESTERN KANSAS PER SATELLITE IMAGERY AND
SHORT-TERM MODEL GUIDANCE.

ANTICIPATING A RATHER ACTIVE NIGHT...WITH ONE OR MORE THUNDERSTORM
COMPLEXES PROGRESSING ACROSS KANSAS...AIDED BY STRONG LOW-LEVEL
MOISTURE TRANSPORT AHEAD OF SHORTWAVE ENERGY. THINKING CURRENT
ACTIVITY OVER NORTHWEST/NORTHERN KANSAS MAY AFFECT PORTIONS OF
CENTRAL KANSAS BY THIS EVENING...WITH MORE ACTIVITY POSSIBLY
MOVING/DEVELOPING INTO SOUTH-CENTRAL KANSAS LATER TONIGHT. GIVEN
FAIRLY SATURATED GROUNDS OVER MAINLY CENTRAL KANSAS...DECIDED TO GO
WITH A FLASH FLOOD WATCH 7PM THIS EVENING THROUGH 1PM FRIDAY FOR
RENO...HARVEY AND MARION COUNTIES ON NORTHWESTWARD. CONDITIONS ALSO
LOOK FAVORABLE FOR STRONG/SEVERE STORMS...ESPECIALLY BEFORE MIDNIGHT
GENERALLY WEST OF THE TURNPIKE...GIVEN AMPLE DEEP LAYER SHEAR AND
INCREASING INSTABILITY. MAIN THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS. IN FACT...GIVEN PERPENDICULAR ORIENTATION OF 700-500MB WINDS
AND DECENT 0-3KM SHEAR...THINKING ONE OR MORE FORWARD PROPAGATING
COMPLEXES WILL BE POSSIBLE...ENHANCING DAMAGING WIND POTENTIAL.

STILL SOME UNCERTAINTY ON TIMING...LOCATION AND AREAL COVERAGE OF
ANY THUNDERSTORM COMPLEX(ES). ADDITIONALLY...STORMS SHOULD BE FAIRLY
PROGRESSIVE (ESPECIALLY BEFORE MIDNIGHT) WHICH MAY TEND TO DECREASE
WIDESPREAD VERY HEAVY RAINFALL AMOUNTS. HOWEVER...FELT IT PRUDENT TO
ISSUE THE WATCH GIVEN 3 HR FLASH FLOOD GUIDANCE OF ONLY 1.5 INCHES
ACROSS CENTRAL KS.

THUNDERSTORM POTENTIAL WILL CONTINUE ON FRIDAY...WITH BOUNDARY
SLOWING DOWN SOMEWHERE OVER THE TURNPIKE/FLINT HILLS. DECIDED
AGAINST EXTENDING THE FLASH FLOOD WATCH PAST 1 PM GIVEN THUNDERSTORM
COVERAGE UNCERTAINTY...BUT CONTINUED HIGH PRECIPITABLE WATER VALUES
WILL CONTINUE HEAVY RAIN THREAT. STRONG/SEVERE THUNDERSTORMS APPEAR
POSSIBLE GENERALLY ALONG/SOUTHEAST OF THE TURNPIKE AHEAD OF THE
FRONT...ESPECIALLY IF SUFFICIENT DESTABILIZATION OCCURS.

LINGERING FRONTAL BOUNDARY...ALONG WITH SUBTLE SHORTWAVE ENERGY
CONTINUING TO ROTATE SOUTHEASTWARD ON SOUTHERN PERIPHERY OF UPPER
MIDWEST LOW SHOULD RESULT IN CONTINUED CHANCES FOR THUNDERSTORMS
ACROSS MAINLY SOUTH-CENTRAL AND SOUTHEAST KS FRIDAY NIGHT THROUGH
SATURDAY NIGHT. GIVEN THE FRONTAL BOUNDARY SLOWING DOWN OR MAYBE
EVEN STALLING ALONG THE OKLAHOMA BORDER...COULD BE LOOKING AT
CONTINUED HEAVY RAIN POTENTIAL...ESPECIALLY ACROSS SOUTHEAST KANSAS
ON FRIDAY NIGHT/EARLY SATURDAY.

THINGS SHOULD DRY OUT BY SUNDAY...AS NORTHWEST FLOW ALOFT DEVELOPS
OVER THE CENTRAL CONUS AND SURFACE HIGH PRESSURE APPROACHES FROM THE
NORTHWEST. MEDIUM RANGE MODELS ARE COMING INTO BETTER AGREEMENT IN
BREAKING DOWN WESTERN CONUS RIDGE IN RESPONSE TO SHORTWAVE ENERGY
COMING ONSHORE. STILL QUITE A BIT OF SPREAD BETWEEN VARIOUS MODELS
AND GFS ENSEMBLES...BUT CONSENSUS IS FOR ABOVE NORMAL TEMPERATURES
AND BREEZY CONDITIONS BY WEDNESDAY...WITH THUNDERSTORM CHANCES
POSSIBLY INCREASING WITH THE POTENTIAL FOR A COLD FRONT TO APPROACH
FROM THE NORTHWEST.

KLEINSASSER

AVIATION...
COMPOSED FOR THE 18Z TAFS AT 1128 AM CDT...NOT A LOT OF TAF
CONCERNS FOR THE FIRST 6 HOURS AS WARM AIR IN THE MID LAYERS
KEEPING THINGS CAPPED. MAIN CONCERN WILL BE CONVECTIVE COMPLEX
AFTER 06Z/FRI ACROSS CEN KS NEAR KRSL AND KHUT AND POSSIBLY KICT.
WOULD PREFER TO GO WITH VCTS AFTER 06Z IN CEN KS UNTIL WE SEE
WHERE THIS COMPLEX WILL TRACK. CERTAINLY COULD SEE SOME +TSRA AND
VARIABLE WINDS GUSTING TO 35 TO 45 KNOTS.

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    64  77  61  81 /  70  60  50  20
HUTCHINSON      62  75  59  82 /  70  60  30  10
NEWTON          64  76  60  81 /  70  60  40  20
ELDORADO        66  78  62  80 /  70  60  50  20
WINFIELD-KWLD   66  78  63  81 /  60  60  50  30
RUSSELL         58  74  55  81 /  70  50  20  10
GREAT BEND      58  74  56  81 /  70  50  20  10
SALINA          61  75  57  81 /  70  70  30  10
MCPHERSON       62  75  59  81 /  70  60  30  10
COFFEYVILLE     67  78  63  80 /  40  60  50  40
CHANUTE         66  78  63  80 /  40  60  50  30
IOLA            66  78  63  80 /  50  70  50  30
PARSONS-KPPF    67  78  63  80 /  40  60  50  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR KSZ032-033-
047>052-067-068.

&&
Hazardous weather outlook, May 31, 3:26 PM CST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
426 PM CDT THU MAY 31 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-012230-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
426 PM CDT THU MAY 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

ONE OR MORE CLUSTERS OF STRONG TO SEVERE THUNDERSTORMS ARE
EXPECTED TO MOVE OR DEVELOP INTO PORTIONS OF CENTRAL AND SOUTH
CENTRAL KANSAS THIS EVENING AND TONIGHT. SOME OF THE STORMS MAY
BE SEVERE...PRODUCING DAMAGING WIND GUSTS OF 60 TO 80 MPH...AND
HAIL UP TO THE SIZE OF HALF DOLLARS. ADDITIONALLY...AREAS OF
HEAVY RAINFALL WILL BE POSSIBLE...WHICH MAY LEAD TO MORE FLOODING
CONCERNS. PLEASE REFER TO THE LATEST FLASH FLOOD WATCH FOR MORE
DETAILS ON THE FLOODING POTENTIAL.

THE SEVERE THUNDERSTORM THREAT SHOULD STAY CONFINED TO AREAS
GENERALLY ALONG AND WEST OF THE KANSAS TURNPIKE MAINLY BEFORE 1
AM. THE THREAT FOR HEAVY RAINFALL COULD CONTINUE ALL NIGHT...AND
MAY REACH INTO PORTIONS OF SOUTHEAST KANSAS. ADDITIONALLY...A FEW
STRONG STORMS CAPABLE OF SMALL HAIL AND GUSTY WINDS WILL BE
POSSIBLE INTO SOUTHEAST KANSAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CONTINUED STRONG STORMS WITH THE POTENTIAL FOR SMALL HAIL...GUSTY
WINDS...HEAVY RAIN AND LOCALIZED FLOODING WILL BE POSSIBLE ON
FRIDAY...AS A COLD FRONT SLOWLY PROGRESSES ACROSS THE AREA. REFER
TO THE LATEST FLASH FLOOD WATCH FOR MORE DETAILS ON THE FLOODING
POTENTIAL.

THUNDERSTORM CHANCES MAY CONTINUE FOR FRIDAY NIGHT THROUGH
SATURDAY NIGHT ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEAST
KANSAS. THE THREAT FOR A FEW STRONG STORMS ALONG WITH HEAVY RAIN
AND LOCALIZED FLOODING MAY CONTINUE...ESPECIALLY ON FRIDAY NIGHT
AND EARLY SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT
FOR AREAS MAINLY ALONG AND WEST OF THE KANSAS TURNPIKE.
ADDITIONALLY...REPORTS OF HEAVY RAINFALL AMOUNTS AND FLOODING
WOULD BE GREATLY APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

REC/BDK/ADK

In the hours before

Special weather statement, May 31, 6:20 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
720 PM CDT THU MAY 31 2007

KSZ032-010115-
RUSSELL-
720 PM CDT THU MAY 31 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR RUSSELL COUNTY...

AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR VICTORIA...OR 11 MILES EAST OF HAYS...AND
MOVING SOUTHEAST AT 20 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

HOWERTON

The radar

The Dodge City radar (KDDC), 138 km away, was scanning. The volume nearest the first event began at 00:44 UTC.

Open the radar archive at this moment

Event by event

16 hail, 12 thunderstorm wind. Local standard time, as filed.

Hail, Russell

When
May 31, 6:43 PM CST
Where
Russell County, 6.06 mi WNW of Milberger
Measured
1 in hail
Reported by
Official NWS Observations
Coordinates
38.754, -99.024

Thunderstorm Wind, Russell

When
May 31, 6:43 PM CST
Where
Russell County, 6.06 mi WNW of Milberger
Measured
52 kt (60 mph) estimated gust
Reported by
Official NWS Observations
Coordinates
38.754, -99.024

Hail, Barton

When
May 31, 7:03 PM CST
Where
Barton County, 3.87 mi NW of Galatia
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.670, -99.021

Hail, Barton

When
May 31, 7:03 PM CST
Where
Barton County, 3.87 mi NW of Galatia
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.670, -99.021

Thunderstorm Wind, Barton

When
May 31, 7:20 PM CST
Where
Barton County, 0.69 mi N of Susank
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.640, -98.770

Hail, Barton

When
May 31, 7:30 PM CST
Where
Barton County, 0.54 mi W of Hoisington
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.520, -98.780

Hail, Barton

When
May 31, 7:30 PM CST
Where
Barton County, 0.54 mi W of Hoisington
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.520, -98.780

Thunderstorm Wind, Barton

When
May 31, 7:40 PM CST
Where
Barton County, 0.54 mi W of Hoisington
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.520, -98.780

Hail, Barton

When
May 31, 7:42 PM CST
Where
Barton County, 0.54 mi W of Olmitz
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.520, -98.940

Thunderstorm Wind, Barton

When
May 31, 7:58 PM CST
Where
Barton County, 0.54 mi W of Claflin
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.520, -98.540

Hail, Barton

When
May 31, 8:17 PM CST
Where
Barton County, 4.19 mi S of Olmitz
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.459, -98.930

Hail, Barton

When
May 31, 8:25 PM CST
Where
Barton County, 6.25 mi N of Pawnee Rock
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
38.360, -98.980

Hail, Barton

When
May 31, 8:27 PM CST
Where
Barton County, 2.8 mi WNW of Great Bend Arpt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.365, -98.898

Hail, Barton

When
May 31, 8:30 PM CST
Where
Barton County, 2.28 mi WSW of Great Bend
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.357, -98.809

Hail, Ellsworth

When
May 31, 8:30 PM CST
Where
Ellsworth County, 4.8 mi ESE of Frantz
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.523, -98.148

Thunderstorm Wind, Saline

When
May 31, 9:06 PM CST
Where
Saline County, 1.28 mi WSW of Salina
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
38.823, -97.622

Measured by the Salina Airport ASOS.

Hail, McPherson

When
May 31, 9:13 PM CST
Where
McPherson County, 2.77 mi N of Conway
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.410, -97.780

Hail, McPherson

When
May 31, 9:24 PM CST
Where
McPherson County, 1.29 mi ESE of Windom
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
38.373, -97.878

Hail, McPherson

When
May 31, 9:26 PM CST
Where
McPherson County, 2.57 mi WNW of Mc Pherson Arpt
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
38.364, -97.724

Hail, McPherson

When
May 31, 9:29 PM CST
Where
McPherson County, 0.54 mi E of Mc Pherson
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
38.370, -97.660

Thunderstorm Wind, McPherson

When
May 31, 9:30 PM CST
Where
McPherson County, 0.54 mi E of Mc Pherson
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
38.370, -97.660

The wind gust was measured by the McPherson Airport AWOS.

Thunderstorm Wind, McPherson

When
May 31, 9:45 PM CST to 9:55 PM CST
Where
McPherson County, Moundridge
Measured
87 kt (100 mph) estimated gust
Injuries
3 direct, 0 indirect
Property damage
$1.5 million
Reported by
Emergency Manager
Coordinates
38.200, -97.520

Rather extensive damage occurred across the town of Moundridge due to extreme straight line winds estimated at 90 to 100 mph. Three businesses and one residence received major damage. Numerous trees were uprooted across the town. The damage path was relatively narrow, indicating an intense channel microburst. Three individuals received minor injuries.

Thunderstorm Wind, Harvey

When
May 31, 9:45 PM CST to 9:55 PM CST
Where
Harvey County, Hesston
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
38.130, -97.430

A stoplight at the intersection of Main and Old 81 was blown down. Tree damage across town was minimal. Nearly a mile-long stretch of utility poles was downed along Emma Creek Road west of Hesston.

Hail, Sedgwick

When
May 31, 10:28 PM CST
Where
Sedgwick County, 0.55 mi E of Mt Hope
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.870, -97.660

Thunderstorm Wind, Butler

When
May 31, 10:55 PM CST
Where
Butler County, 0.55 mi E of El Dorado
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.820, -96.860

A tree was uprooted in north-central El Dorado.

Thunderstorm Wind, Chase

When
May 31, 11:00 PM CST
Where
Chase County, Cottonwood Falls
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.370, -96.530

Thunderstorm Wind, Chase

When
May 31, 11:00 PM CST
Where
Chase County, Matfield Green
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.170, -96.570

Thunderstorm Wind, Sumner

When
May 31, 11:53 PM CST
Where
Sumner County, 1.65 mi E of Belle Plaine
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.400, -97.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33814, 34014, 33818, 33820, 33846, 33821, 33822, 33847, 33824, 33848, 33826, 33827, 33828, 33831, 33832, 33850, 33833, 33834, 33835, 33837, 33851, 33844, 35449, 33838, 33845, 34015, 34016, 34018.